two metformin tablets a day give me diarrohhea. is there a substitute medication ?

Dr. Philip Kelly
Dr. Philip Kelly Endocrinologist, Internist London
A common problem. Metformin causes gastrointestinal upset in about 1:10 patients, but it is such a good treatment for diabetes it is often worth persevering with it. The prescriber might want to try no metformin for a week or two, to see if the symptoms get better, it is important to establish cause and effect. If they do get better one would very often recommend retrying metformin but starting at a low dose, 1/2 a tablet a day (250mg - the pharmacy can provide pill cutters, the cut does not need to be perfect) for a week, gradually increasing, weekly, to your prescribed dose. One can go slower if the sugars will allow it. If the body really cannot tolerative metformin the prescriber might suggest slow release metformin. For every 10 people who cannot tolerate normal metformin, by and large only 1 will not tolerate slow release metformin.
Try not to forget that increasing exercise, losing weight and attending to ones diet might all reduce the need for metformin.

Diabetes specialists

Jesse Kumar

Jesse Kumar

Endocrinologist, Internist

Tunbridge Wells

Matthew McKenny

Matthew McKenny

Gp

London

(Mrs) Swarna Kota

(Mrs) Swarna Kota

Gp

Cheshunt

A  Ali

A Ali

Gp

Wirral

A  Brewer

A Brewer

Gp

Bournemouth

Related questions

Got questions?

Our experts have answered 2 questions about Diabetes

This value is too short. It should have __LIMIT__ character or more.

All the contents published in doctoralia.co.uk are informative and in no case, must be considered a substitute for medical advice.